MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN OFFSET COUPLER TRIAL 6MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS

SMITH & NEPHEW, INC. LGN OFFSET COUPLER TRIAL 6MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS
Catalog Number 71434306
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/25/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Dr needed to remove the trial, using the slap hammer, dr realized the femoral component came away from the bone, without the stem and offset coupler.On investigation we realized the coupler had broken, part in the femoral trial and part in the trial stem in the medullary canal.He needed to remove some bone from the anterior cortex to gain access to the end of the construct to enable him to grip it with bone nibblers and remove it.On further examination we realized the locking screw in the coupler had fractured.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The clinical/medical team concluded, no clinically supporting documents have been provided for inclusion in this investigation.However, it was reported no patient injury occurred as a result of the instrument breakage intra-operatively.Based on the information provided, no further clinical/medical assessment is warranted at this time.A visual examination of the returned legion offset coupler trial indicated that it has fractured in half.The connection screw is assembled through the offset coupler male part into the offset coupler female part with a thread locking agent.An additional set screw is assembled on top of the connection screw in the offset coupler male part to fasten it during surgery.If an excessive amount of torque is applied to the set screw, torque may be transferred to the connection screw leading to a fracture.The cause for the break in the offset coupler trial connection screw may be attributed to excessive torque applied to the set screw.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate further as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.

Brand Name
LGN OFFSET COUPLER TRIAL 6MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7688786
Report Number1020279-2018-01295
Device Sequence Number920202
Product Code MBH
UDI-Device Identifier03596010547989
UDI-Public03596010547989
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71434306
Device Lot Number06CM17127
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/24/2018
Supplement Date Received by Manufacturer06/24/2018
Initial Report FDA Received Date07/15/2018
Supplement Report FDA Received Date09/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;